An 83-year old woman died three months after admission to a Long Term Care Home (LTCH). While the reported cause of death was severe hypothyroidism, it was attributed to complications from hypothyroidism (myxedema coma) due to a medication error. Dementia, hypertension and diabetes were contributing factors.
The case was referred to the Geriatric and Long Term Care Review Committee which assisted the Office of the Chief Coroner in the investigation. The Committee’s recommendations are highlighted following a review of the case.
Prior to her placement in a LTCH on March 10, 2017, the woman had received overnight respite care through a community Alzheimer’s program.
Upon her arrival at the LTCH, a registered nurse (RN) erroneously transcribed “hyperthyroidism” on the admitting order sheet and a medication list was compiled. L-thyroxine was omitted from the admitting medication list. However, it did appear on other documents, including the medical administration record from the community Alzheimer’s program, the application for the LTHC admission health report and the resident assessment instrument. It is unclear if a formal “Best Possible Medication History” process was followed.
The patient had several co-morbid conditions which are listed in Appendix A. Her medications on admission to the LTCH , as indicated in the Coroner’s Report, are listed in Appendix B.
The patient was admitted to hospital with generalized weakness, bilateral pleural effusions with mild hypoxemia (Sa02 88 per cent), hypothermia (temperature 32.7? C) and bradycardia (HR 48 bpm). Her admission bloodwork showed a TSH of 97.024 and a free T4 less than 0.09. The patient was started on intravenous levothyroxine and cortisol. Her condition continued to decline and she died on June 20, 2017.
SUMMARY OF EVENTS FOLLOWING LTCH ADMISSION
|March 15, 2017||Admission lab work showed TSH 2.71 (within normal range)|
|April 11, 2017||Attending physician performed admitting history and physical and documented “hypothyroidism” in “past medical history.” No rationale for not ordering l-thyroxine.|
|May 10, 2017||Consultant psychiatrist assesses for ongoing visual hallucinations, delusions and responsive behaviours, noting diagnosis of “hypothyroidism” and recommends that “thyroid function be optimized.” Psychiatrist recommends initiation of risperidone 0.5 mg at bedtime. Escitalopram is discontinued. Risperidone gradually increased to total daily dose of 1.5 mg.|
|May 23, 2017||LTCH “Medication Regimen Review” completed, documenting changes in medications since admission and reviewed by a consulting pharmacist.|
|June 14, 2017||Noted to be sleepier and confused. Risperidone dose reduced
to 0.75 mg daily
|June 18, 2017||Somnolent and hypothermic; sent to hospital emergency department.|
The Committee acknowledges that the patient died following a preventable medication error which occurred at the time of transition from one care setting to another. It stated that these transitions are a dangerous time for patients and it is critical that careful attention be paid to medication reconciliation.
The Office of the Chief Coroner and the Geriatric and Long Term Care Review Committee (GLTCRC) recommended the following for review by the Ontario College of Pharmacists to prevent similar events in the future:
- Consulting pharmacists are reminded that the pharmacy review of a new LTCH resident should occur in a timely manner according to LTCH regulations. This initial consultation should include a review of pre-admission medications.
- Pharmacists working in Long Term Care should be granted access to the “Ontario Drug Benefit Program Drug Profile Viewer” in order to optimize the accuracy and value of their consultation.
- A requirement for a process of standardized and formal medication reconciliation to occur with dedicated staff at times of admission and return (from hospital) to Long Term Care, should be added to the LTCH regulations.
The process of managing a transition of care is complex and requires effective processes and quality assurance mechanisms to mitigate risk. Pharmacists and pharmacy technicians play an important role in ensuring a seamless transition of care by conducting comprehensive medication histories and reconciliation.
In order to support the safe, effective and ethical provision of pharmacy services in Ontario, pharmacists and pharmacy technicians must understand and adhere to their professional responsibilities. These responsibilities are outlined in legislation, including Standards of Practice and the Code of Ethics and are reinforced through the Professional Responsibility Principles. Aspects of patient care outlined in the GLTCRC recommendations above are consistent with these expectations.
APPENDIX A: Patient Conditions
- Type 2 Diabetes (diet controlled)
- Hypothyroidism (l-thyroxine 0.112 mg daily)
- Congestive Heart Failure
APPENDIX B: Medications on admission to LTCH as indicated by Coroner’s report
- Amlodipine 2.5 mg (daily)
- ECASA 81 mg (daily)
- Vitamin D 1000 IU (daily)
- Atenolol 25 mg (daily)
- Celecoxib 200 mg (daily)
- Vitamin C
- Furosemide 40 mg (each morning)
- Telmisartan 80 mg (daily)
- Memantine 10 mg (twice daily)
- Escitalopram 5 mg (daily)
- Galantamine ER ( on hold, reason for hold not clear)
- ISMP Canada – Hospital to Home – Facilitating Medication Safety at Transitions https://www.ismp-canada.org/transitions/
- Pharmacy Connection Fall 2016 – Coroner’s Report: Transitions of Care, page 34
- Pharmacy Connection Spring 2016 – The Role of the Pharmacist in Healthcare Transitions, page 8
- (Ontario College of Pharmacists) Standards for Pharmacists Providing Services to Licensed Long-Term Care Facilities
- Long Term Care Homes (LTCH) Act, 2007, & Ontario Regulations 79/10;
Guide to the Long-Term Care Homes (LTCH) Act, 2007 and Regulation 79/10
- eHealth Ontario Drug Profile Viewer (DPV) Info
- ConnectingOntario ClinicalViewer
- ISMP Canada Medication Reconciliation
- Accuracy at Every Step: The Challenge of Medication Reconciliation